Need help understanding insulin affect on colonoscopy procedure

  1. 0
    I'm in my second semester of the LPN program and have a little trouble with understanding a question I have on my assignment about why a physician would order not to give fast acting insulin to a diabetic patient who is about to have a colonoscopy. I understand that insulins lower blood sugar and for this scenario the patient has a BS level of 131 and is on a sliding scale that says he is due for 2 units, except I'm not supposed to actually give it. He's been NPO since midnight so am I wrong to say that his BS of 131 isn't that bad? And if I gave the 2 units it would lower his BS to normal range but how would giving it harm him during the procedure? Would the Versed cause it to be lowered even more or maybe just the procedure itself? I'm kind of confused as to why we'd hold it. I mean, I know if his BS is too low then he becomes hypoglycemic but if I gave the insulin and it lowered his BS to 100 which is in normal range then how would the procedure affect it? Maybe I'm thinking too hard on this and the answer is right in front of me...I don't know but it's I feel like I'm going around in circles on this question
  2. Get our hottest student topics delivered to your inbox.

  3. 1,265 Visits
    Find Similar Topics
  4. 8 Comments so far...

  5. 0
    It has nothing to do with the colonoscopy per se, it has to do with the fact that the pt is NPO. Although 2 units isn't much, and I am surprised the pt is receiving anything for that BS, if the sugar drops, what will you do? By the way, what else is this patient receiving? If the patient is on a combo like 70/30 - can't give that either when NPO.
  6. 1
    He is holding it b/c the pt has been NPO and thus is not eating so he he will not be taking and food which must be metabolized and glucose transported into the cells via insulin as the carrier, Since you would have been giving a fast acting insulin,,when would the action of the drug start?....In 30 min to 60 min the patient will probably be sedated and in the throes of the colonoscopy and will be unable to communicate any s/sx of hypoglycemia. Yes...131 is not all that bad,,,just slightly above high normal
    SunnyMsBrightside likes this.
  7. 0
    The scenario says that the pt is on a sliding scale where if the pt's BS drops between 41-70 I'm supposed to give 25mL D50W and 4oz of OJ and that's another question on my assignment. Since he's NPO and If the BS dropped within that range, would I give the OJ and risk canceling the procedure because of it. The pt is currently receiving IV antibiotics and is suspected of having colon cancer due to s/s of intestinal obstruction, inability to pass flatus, N/V and black liquid stools.
  8. 0
    Just give the AMP of D50 IV. Don't give him anything by mouth.
  9. 0
    NO, maintain NPO.... do not cancel the procedure. If they are NPO give the IV D50 25 mls and place a call to the MD to see if they wish the rest of the D50. Do not breach the NPO status.
  10. 1
    Thank you all for your help. I'm glad this is just an assignment preparing us for real life critical thinking. There is a lot of things nurses have to think about and consider that I've never realized before now.
    GrnTea likes this.
  11. 0
    Do not give them something by mouth. Having the procedure is more important that the OJ. Give the D50 and continue to monitor.

    Also, a lot of times a diabetic pt will be consulted to endocrinology for them to manage their blood sugars. If so, contact them with a low blood sugar (our standard orders were to call the doctor if we needed to use the hypoglycemia protocol).
  12. 0
    nothing by mouth if his BS drops. Give the D50 and notify the surgeon. They may want to put dextrose in his IV during the procedure.


Top